Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Tampa Bay, FL

May 2, 2017Levy County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 2, 2017, 4:52 AM EDT for Levy County, Florida. It took effect at May 2, 2017, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2017, 4:52 AM EDT (08:52 UTC)
In effect from
May 2, 2017, 12:00 PM EDT
Expired
May 2, 2017, 8:00 PM EDT
In force
8 hr
Issued by
NWS Tampa Bay, FL

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 170 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS82 KTBW 020852
RFWTBW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tampa Bay Area - Ruskin FL
452 AM EDT Tue May 2 2017

...RED FLAG WARNING TODAY FOR LONG DURATIONS OF LOW HUMIDITY AND
HIGH ERC...

.A cold front moves south today with much drier air spreading in 
behind it...with up to 8 hours of critical relative humidity 
values expected. Combined with high ERC values...this has 
triggered a Red Flag Warning.

FLZ139-239-030000-
/O.NEW.KTBW.FW.W.0011.170502T1600Z-170503T0000Z/
Coastal Levy-Inland Levy-
452 AM EDT Tue May 2 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR LONG DURATIONS OF LOW HUMIDITY AND HIGH ERC...

The National Weather Service in Tampa Bay Area - Ruskin FL has 
issued a Red Flag Warning, which is in effect from noon today to 8
PM EDT this evening. 

* AFFECTED AREA...Coastal Levy...Inland Levy.

* WIND...North and northwest at 6 to 8 MPH
 
* HUMIDITY...23 to 25 percent.

* ERC...40.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 2, 3:56 AM EDT, 56 minutes earlier.

Area forecast discussion, May 2, 3:56 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
356 AM EDT Tue May 2 2017

.SHORT TERM (Today - Wednesday)...
Am upper low aloft the upper Great Lakes has a surface reflection
with a front that arcs north of the lower Great Lakes than down
along the eastern  seaboard...crossing northern FL and continuing
over the Gulf of Mexico. Elsewhere aloft - a short wave trough is
over the Canadian Rockies with ridging over the Yucatan and east of
the Mid-Atlantic coast. At the surface - high pressure sprawls along
much of the Gulf coast while Atlantic high pressure (near 35 North
and 60 West) reaches across the Bahamas to Cuba.

The upper low tracks across Ontario and Quebec as it opens into a
trough. Meanwhile the Canadian short wave trough drops into the
central plains as the Yucatan ridge nudges northward...with nearly
zonal flow across the Gulf. The surface low follows the upper low
into Canada with the front sweeping off the east U.S. coast... with
the southern end sagging down the FL peninsular. The high on the
Gulf coast eases eastward.

Currently the front is near Levy county with a fairly wide swath of
deeper moisture ahead of it...model PWAT values run from 1.5 to
around 2 inches. Scattered showers and a few thunderstorms are
already along the coast with a few showers offshore. These will
continue ahead of and right along the front as it pushes south...
reaching Tampa Bay about dawn...west-central FL this afternoon...
and southwest FL late afternoon and evening. Coverage will be
isolated to locally numerous for the showers and isolated for the
thunderstorms. The precipitation ends from north to south during the
day as drier air fills in behind the front. The front then stalls
and dissipates over night. However residual moisture remains across
southern FL Wed with some showers and a a few storms spreading into
the southern counties in the afternoon. Temperatures continue to run
above normal although slightly cooler air spreads in across the
north tonight. The Gulf coast high pressure moving east shifts winds
fairly fast through the north to the east...precluding any
significant cooling.

.MID TERM/LONG TERM (Wednesday Night-Monday)...
The next deepening mid/upper level trough moves across the
Mississippi Valley Wednesday night and Thursday and into the eastern
U.S. late in the week through the weekend. Meanwhile at the surface
low pressure will develop over the lower Mississippi Valley and move
slowly northeast through the end of the week. The cold front
associated with this system will move toward the forecast area
Thursday and cross the region Thursday night and Friday. Ahead of
this boundary a southerly flow will setup Thursday bringing an
increase in moisture and the possibility of a few showers across the
Nature Coast and over inland areas further south during Thursday.
For Thursday night and Friday the global models remain in line with
only some slight timing/strength differences as the cold front moves
across the region preceded by numerous showers and a few
thunderstorms. Friday night and Saturday cooler drier air will be
moving into the forecast area as high pressure builds in from the
northwest and settles over the region Sunday. Early next week some
weak mid/upper level ridging will begin to build over Florida with
surface high pressure remaining across the region bringing a gradual
warmup. Temperatures will continue to be a few degrees above normal
Thursday, then below normal for Friday into Saturday before
returning to near normal on Sunday and back a couple of degrees
above normal Monday.

&&

.AVIATION...
02/07Z-03/06Z. Approaching front is bringing increasing
clouds with BKN mid deck and OCNL MVFR CIGS underneath it.
ISOLD SHRA/TSRA are already near a few of terminals and are
expected to impact all terminals through the morning into
the afternoon with PSBL MVFR/LCL IFR. Southerly winds
gradually veer at modest speeds...although gusty near TSRA.

&&

.MARINE...
A cold front movies through today with some thunderstorms
and veering winds in it/s wake. High pressure builds in
behind the front rather quickly with winds becoming
easterly Wed. Winds and seas remain benign until another and
more potent front at the end of the week brings winds
reaching caution/advisory criteria.

&&

.FIRE WEATHER...
Drier air filters in behind the cold front today. This will mainly
impact Levy County where long durations below 35 percent and a high
ERC support a Red Flag warning. The drier air spreads south Wed
with long durations reaching Hillsborough and Polk counties...some
additional Red Flag warnings may be needed. Moisture begins to
return Thu and Fri with the minimum RH above critical levels.
However a front that moves through at the end of the week will
bring some drier air...possibly reaching critical levels
for the weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  86  71  90  72 /  60   0  10  10
FMY  89  71  90  71 /  30  30  30  20
GIF  88  68  91  69 /  60  10   0  10
SRQ  85  70  87  71 /  40   0  20  10
BKV  87  63  90  66 /  50   0   0  10
SPG  85  73  89  73 /  50   0  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from noon today to 8 PM EDT this evening
     for Coastal Levy-Inland Levy.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, May 1, 5:45 AM EDT, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
545 AM EDT Mon May 1 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
545 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms will be possible over inland areas this
afternoon and early evening, then during tonight a cold front will
approach from the northwest bringing a chance of thunderstorms to
areas from around the Tampa Bay area and Interstate 4 corridor
northward. Thunderstorms that develop will be capable of
producing gusty winds...locally heavy rains...and occasional
deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
On Tuesday the cold front will become stationary across the region
with a chance of a few more thunderstorms along and south of it.
Then on Wednesday the stalled boundary will begin to lift north
as a warm front...but deep moisture will remain across the
southern half of the area...generally south of Interstate 4...
and this combined with daytime heating and the sea breezes will
lead to a chance of a few afternoon thunderstorms.

Late in the week a stronger cold front will approach and move
across the region Thursday night and Friday preceded and
accompanied by showers and thunderstorms. Thunderstorms that
develop during this time will be capable of producing strong gusty
winds...hail...locally heavy rainfall...and frequent deadly
lightning strikes.

...MARINE IMPACTS...
Breezy southerly winds at 15 to 20 knots are expected to develop
Thursday ahead of the approaching cold front then shift to
northwest behind it late Thursday night into Friday. These winds
could create hazardous boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:14 AM EDTSpecial Weather StatementTBWPasco46 min

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.